June 29th, 2011
07:24 AM ET
Every weekday, a CNNHealth expert doctor answers a viewer question. On Wednesdays, it's Dr. Otis Brawley, chief medical officer at the American Cancer Society.
Question asked by Alex from Bulgaria
Two weeks ago I began having a really disturbing sound in my ears. The noise is constant, with high frequency. I can hear it almost all the time, especially in the mornings. Why is this happening? I have not had any accidents. What can I do about it?
I believe what you are describing is called tinnitus.
It is a sound that can be a buzzing, ringing, hissing or other noise. It is perceived as a sound near the head or within one or both ears. The sound can be continuous, pulsating or intermittent.
It is estimated that one out of every six people experience tinnitus for a prolonged period at some time during his or her life. Most are older.
A quarter of those experiencing it have such severe tinnitus that it affects their daily activities.
A general practice physician might refer the patient with tinnitus to an otolaryngologist (a doctor specializing in diseases of the ears, nose and throat). The physician will interview the patient, taking a history of the symptoms, getting a description of the noise and do a complete head and neck examination, with emphasis on the nerves of the head and neck (cranial nerves).
The patient should also have a hearing evaluation. Other tests are often warranted, depending on the circumstances.
In the discussion, the physician will be looking for a history of noise exposure or a head injury that could have caused inner ear injury.
Symptoms suggesting jaw problems (tempromandibular joint, or TMJ), hypertension, atherosclerosis or neurologic illnesses such as multiple sclerosis are pertinent, because they can cause tinnitus.
A review of the patient's drugs and supplements also is necessary. Aspirin, other nonsteroidal anti-inflammatories, anti-hypertensives and anti-depressants are among the more than 20 common drugs that can cause tinnitus.
When tinnitus is pulsing, rushing, flowing or humming, a vascular problem should be suspected. This can be a constriction of blood flow in an artery.
Vascular-based tinnitus often changes intensity or pitch with changes in head motion or body position (lying, sitting, or standing).
Clicking tinnitus is commonly due to drugs or problems in the middle ear. A high-pitched continuous tone is commonly the result of a nerve or inner ear injury. Treatment is aimed at fixing the underlying abnormality, when it can be identified.
Cochlear (inner ear) implants can benefit some patients with severe inner ear nerve damage and hearing loss. Vascular abnormalities can be fixed surgically.
Medical treatments for this condition, other than removing a drug that causes tinnitus, have limited effectiveness.
For many the goal should be to lessen awareness and impact on quality of life. Biofeedback and cognitive behavior therapy may be useful.
About this blog
Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.